The Food and Drug Administration (FDA) has issued a safety alert warning about the serious risks associated with xylazine exposure in humans.

Xylazine is a centrally-acting alpha2-adrengeric agonist that was originally approved in 1972 as a sedative and analgesic for use in veterinary medicine. While not approved for human use, the drug has recently been detected in the illicit drug supply, mainly in combination with heroin and fentanyl. There have also been reports of xylazine being combined with methamphetamine and cocaine, among other stimulants.

The signs and symptoms of acute xylazine toxicity include CNS and respiratory depression, hypotension, bradycardia, hypothermia, miosis, and high blood glucose levels. Dependence and withdrawal have also been observed with repeated exposure, in addition to severe, necrotic skin ulcerations that may develop in areas of the body away from the injection site.

According to the FDA, routine toxicology screens will not detect xylazine, and even with appropriate testing, xylazine overdoses may be underdiagnosed due to its rapid elimination from the body (half-life: 23-50 minutes). Xylazine exposure should be considered in patients with concomitant hypotension and bradycardia or cardiac conduction disturbances.

Xylazine overdoses cannot be reversed with naloxone; therefore, clinicians who manage opioid overdoses should consider xylazine exposure if a patient is not responding to naloxone. In such cases, appropriate supportive measures should be used. Reversal agents used in veterinary medicine should not be employed to treat xylazine-related overdoses in humans. Wound management should be instituted for patients who present with necrotic skin ulcerations. There are currently no FDA-approved therapies to manage xylazine withdrawal.

Health care professionals are urged to report adverse events resulting from possible xylazine exposure to the local health department, poison center, and the FDA’s MedWatch program. The FDA continues to monitor the situation and is asking clinicians to provide as much information as possible in order to better understand the patterns and impact of xylazine use.

Reference

FDA warns about the risk of xylazine exposure in humans. News release. US Food and Drug Adminstration. Accessed November 8, 2022. https://www.fda.gov/media/162981/download